W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
07/29/2010
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abdominal pain, adhesions, debridement, infection, hernia recurrence, seroma, removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: n/a.Implant procedure: (b)(6) hospital, dr.(b)(6): open incisional hernia repair with placement (gore® dualmesh® plus 1dlmcp07/(b)(6), 20 x 10 cm).Implant date: (b)(6) 2009 (hospitalization unknown).Preoperative diagnosis: incarcerated incisional hernia.Postoperative diagnosis: incarcerated, incisional hernia.Procedure performed: open incisional hernia repair with placement first assistant: (b)(6) m.D., resident.Anesthesia: general endotracheal tube anesthesia.Drains: two 10 -mm jackson -pratt flat drains placed in the extra fascial dead space.Estimated blood loss: 150 ml.Specimens: multiple subcutaneous and abdominal wall nodules to pathology, also cultures sent.Complications: none.Implants: gore -tex dual mesh plus 20 x 10 cm.Disposition: to recovery room in stable condition, indications for procedure: the patient is a 40 -year -old gentleman with a complicated past surgical history consisting of a hiatal hernia repair that was originally performed in (b)(6) that apparently failed at some point in the recent past.He had emergent surgery apparently performed (b)(6), and subsequently had a recurrence.He returned to the recovery room for an apparent open repair, which was performed approximately 3 months ago.He continues to complain of significant periabdominal pain with palpable mass in this region.The patient received a computed tomography demonstrating an area of incarcerated omentum.The situation was discussed with the patient in detail on an outpatient basis along with diagnosis, prognosis, preferred surgical and nonsurgical alternatives with risks and benefits.Questions were asked and answered.Prior to procedure, proper consents were signed and placed in the chart after the patient expressed verbal understanding and desire to proceed.Procedure in detail: the patient was brought to the operating room on (b)(6) 2009, at which time he was intubated per anesthesia without difficulty.He was prepped and draped in usual sterile fashion.A foley catheter was also placed under sterile conditions.A timeout was called identifying the patient, the proposed procedure, the surgeon, the dvt prophylaxis, and the perioperative antibiotics.All in the operating theater were in agreement in these parameters.At this point, an incision was made sharply with a 10 -blade directly over his old well -healed incision.Hemostasis was achieved with electrocautery, and dissection was carried down to the fascia.There was a significant amount of induration and thickened scar tissue here.There were also multiple small pockets filled with liquefaction necrosis.There was 1 area that was thought to be somewhat suspicious, and cultures and gram stains were obtained.The original gram stain showed absolutely no bacteria in this region.It was thought to be sterile fluid collection.At this point, the dissection was carried into the peritoneal cavity where grossly adherent omentum was taken down without difficulty.Multiple small hernia sacs were identified along midline that were incised.The fascia was debrided back on either side, and flaps were created approximately 5 cm in either direction to free the layers of fascia and abdominal wall.The peritoneal attachments to the anterior abdominal wall were taken down without difficulty, and there was no other significant intraabdominal pathology noted.There were substantial adhesions noted in the left: upper quadrant, and these were not: addressed.At this point, the abdominal cavity was thoroughly irrigated with normal saline, and mesh was cut to appropriate length.An underlay mesh was then placed using gore -tex dual mesh plus with multiple 0 prolene sutures sewed circumferentially.At the conclusion of this maneuver, the midline incision was then closed over the mesh, and the fascia was reapproximated.The fascia was noted to be quite weak in several areas; however, it was fully closed entirely over the mesh.It was thought that a primary repair of fascia would not hold, so the under layer was thought to be necessary for repair.At this point, with the fascia completely closed over the underlying mesh, two 10 -mm flat jackson -pratt drains were placed exiting through the right and left lower quadrants, the wound was then irrigated and closed using 3-0 vicryl sutures in multiple layers to decrease the dead space, and then closed with staples.Wounds were dressed sterilely, and the patient was extubated per anesthesia without difficulty.He was taken to the recovery room in stable condition.The records confirm gore® dualmesh® plus 1dlmcp07/(b)(6), 20 x 10 cm was implanted during the procedure.Explant preoperative complaints: explant procedure: (b)(6) hospital, dr.(b)(6), dr.(b)(6): excision of infected mesh, repair recurrent ventral hernia, placement of biological strattice mesh.Debridement of abdominal wall and placement of right interior jugular central venous catheter.Explant date: (b)(6) 2010 (hospitalization unknown).Indications: this is a 42-year-old gentleman referred to dr.(b)(6) after multiple failed surgical attempts to perform nissen fundoplication.During the postoperative course after these surgeries, the patient developed recurrent ventral incisional hernias which were attempted to be repaired using prosthetic mesh.Since that time, the patient has reported persistent pain at the site, periodic erythema and swelling leading dr.(b)(6) to suspect the mesh may be infected.The patient also noted a new palpable 2cm mass in the left epigastrium lateral to where the mesh had been placed.The patient presents to esjh today for repair of this recurrent incisional hernia.Preoperative diagnosis: recurrent ventral hernia with infected mesh.Postoperative diagnosis: recurrent ventral hernia with infected mesh.Anesthesia type: general endotracheal with epidural anesthesiologist: dr.(b)(6).Surgeon: dr.(b)(6), md, primary.Assistant: (b)(6), resident assisting.Estimated blood loss: 200 cc.Urine output: 300 cc.Iv fluids: 2800 cc crystalloid.Specimens: abdominal wall fluid for culture and gram stain, old synthetic mesh.Complications: none.Findings: fluid around chronically infected mesh, adhesions, recurrent incisional hernia.Culture sent intraoperatively.Description of procedure in detail: after informed consent was obtained including the risk of hernia recurrence, infection in post-operative pain, the operative site was marked, in the patient was taken to the operating room.At that time a timeout was performed confirming patient, site and laterality.An epidural catheter was then placed by anesthesia for supplemental pain relief period following this, the patient was placed the pine on the operating room table and general endo tracheal anesthesia was induced.A right internal jugular central venous catheter was placed under ultrasound guidance by resident dr.(b)(6).Dr.(b)(6) directly supervised the placement of the central line.The patient was then prepped and raped in the normal sterile fashion.The abdomen was inspected in an incision was planned, which would excise the patient¿s prior laparotomy scar and incorporated the full epigastrium down to below the level of the umbilicus.This incision was made in prior excised.Hemostasis was continuingly obtained through the use of bovie electrocautery.The incision was extended further down to and through the abdominal wall with bovie electrocautery in a blunt dissection.All the old scar tissue and chronically inflamed tissue was debrided from the abdominal wall.The patient had extensive adhesions stuck to the intra-abdominal surface.These adhesions were taken down meticulously to avoid any injury to the bowel.Continuing caudad, the mesh continued to be dissected out.At this time, multiple areas of milky fluid were encountered in the inferior pole suspected to be pus.Sterile intraoperative cultures were taken of this fluid and sent to the lab for gram stain and cultures and the old mash continued to be dissected out of the body wall along its posterior side and this mesh was completely excised from the body leaving a large defect.All the scarred fascia was debrided back to healthy edge of rectus sheath.Inspection of the left upper pole of the operative site revealed a separate 2 cm death defect which was the source of the patients knew left epigastric palpable mass.At that time, no contents were found protruding through the defect in the subcutaneous tissues.This defect was incorporated into the large operative defect.At this time, we created a space for placement of the new biologic mesh.A biologic mesh was chosen secondary to the presence of infection.It was not felt that a new synthetic mesh was appropriate.The rectus sheath was opened in a space with undeveloped between the posterior rectus sheath and the rectus abdominis muscles on the left and right cephalad up to the level of the xyphoid and caudad down to below the umbilicus.The lateral borders of the space developed out to the margins of the rectus abdominis muscle.The space was found to be of adequate size, giving us 5 cm on either side of the defect and a total of 20 cm long defect.At this time a piece of strattice biological mesh was placed on the operative table and cut to fit the final size.The mesh was found to be 10 cm wide by 25 cm long and was further trimmed to fit within this space.The posterior rectus sheath was then closed taking note to ensure that no bowel or omentum became entrapped in the closure with a running suture.Following this, the strattice mesh was placed on top of the posterior rectus sheath and fast in first cephalad and then working its way down laterally to finish with the infra umbilical pole of the wound.Mesh fixation was performed using a reverden needle technique with sutures of 0 prolene, which were brought out to the subcutaneous tissues superior and laterally to the margins of the mesh and fastened into the subcutaneous tissue after small incisions were made through the skin.A total of 8 fastening sutures of 0 prolene were used for positioning and fixation was found to be adequate.2 closed suction drains were placed in the space overlying the strattice mesh, brought through the skin, and fastened with sutures of 3- 0 nylon.Following this, the anterior rectus sheath and rectus abdominis muscles were closed over the mesh using a running suture of #1 pds and the closure was found to be adequate the subcutaneous tissues were then re approximated with a running suture of 2- 0 vicryl and the wound was copiously.At this time, all counts were reported as correct in the skin was closed using skin staples.The abdomen was noted to be free of any hernia, was closed without appreciable tension and the small incisions through which the mesh fastening sutures were brought out to the skin were closed with skin staples.A dry sterile dressing was applied.The patient tolerated this procedure well and was taken to the post anesthesia care unit in stable condition.This procedure took five hours.The time and work necessary to complete the procedure was extended due to the multiple intraabdominal adhesions and difficulty in removing old infected mesh.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
Hold kv 8/16/23.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2008: (b)(6) hospital.(b)(6), md.History and physical.Presents with 2-day history of increased vomiting which is unbearable.Had problem for 1 week, but over past 2 days has increased in pain.Waxes and wanes.Worse with eating.Not able to keep anything down.Has diarrhea.Abdomen sort, positive bowel sounds, moderate tenderness in epigastric area, non-distended, no guarding, rigidity or rebound.White cell count 12.2.Assessment hiatal hernia with nausea and vomiting.Will get esophagogastroduodenoscopy in morning.Urine drug screen to rule out chest pain caused by drug toxicity.¿ (b)(6) 2008: (b)(6), md.Radiology ¿ ct chest/abdomen.Postsurgical changes in gastroesophageal junction secondary to previous hiatal hernia repair.Moderate-sized hiatal hernia may represent recurrent change following surgery.Soft tissue thickening in area of cardia of stomach which may be postsurgical change.¿ (b)(6) 2008: (b)(6), md.Esophagram/barium swallow.Innumerable surgical clips in region of gastroesophageal junction.Moderate size hiatal hernia with gastroesophageal reflux disease.¿ (b)(6) 2008 [assigned]: (b)(6), md.Operative report.Preoperative diagnosis: history of acute and chronic epigastric pain with dysphagia and failed nissen fundoplication secondary to hiatal hernia.Postoperative diagnoses: 1) large sliding-type hiatal hernia.2) diffuse moderate to severe gastritis.Procedure: esophagogastroduodenoscopy with biopsy.Indication for procedure: originally underwent apparently a laparoscopic nissen fundoplication in 1999.Experienced significant recurrence in 2003 for which he had second laparoscopic procedure performed.Doing well until 3 months prior to this event.Has had progressive epigastric pain with dysphagia.Now claims intolerance to liquids.Presented to emergency department after barium swallow and computerized tomography of abdomen and pelvis yesterday.Also noted to have leukocytosis.Esophagogastroduodenoscopy scheduled for evaluation of hernia and to ensure viability of involved stomach seen on ct.¿ (b)(6) 2008 [assigned]: (b)(6), md.Operative report.Preoperative diagnosis: recurrent diaphragmatic hernia.2) morbid obesity.Postoperative diagnosis: 1) recurrent diaphragmatic hernia.2) morbid obesity.3) large and redundant omentum.4) hepatomegaly.Operative procedure: open exploration and repair of recurrent diaphragmatic hernia with onlay surgimend mesh.First assistant: (b)(6), md, resident.Anesthesia: general endotracheal tube anesthesia.Specimens: none.Drains: none.Complications: none.Estimated blood loss: 150 ml.Disposition: to the intensive care unit in stable condition.Indications for procedure: the patient is a 40-year-old gentleman, who was previously seen on an outpatient basis secondary to significant epigastric discomfort with progressive dysphagia, nausea and vomiting.He has a profound past medical and surgical history, consisting of laparoscopic hiatal hernia repair and with an apparent fundoplication in 1999 out of state.He apparently was doing well but suffered a relapse in 2003.At that time, he was in colorado and was diagnosed with a paraesophageal hernia with recurrence.He was taken to the operating room at that time, for which i have the operative records.He apparently underwent laparoscopic repair with reduction of the hernia, cruroplasty, and 360-degree nissen fundoplication.The patient apparently did well postoperatively from the procedure until approximately 3 months ago, at which time he developed persistent nausea, vomiting, and dysphagia to the point where he can no longer tolerate p.O.And is currently having difficulty even with some liquids.He has been admitted in-house since his most recent computed tomography and esophagram demonstrated recurrent esophageal hernia.Computed tomography was particularly concerning demonstrating what appeared to be a possible paraesophageal hernia; however, i do believe that this represented the fundoplication herniated through the original diaphragmatic defect.He received an endoscopy demonstrating no areas of ischemia and moderate gastritis.The situation was discussed with the patient and the patient¿s family in detail along with the diagnosis, prognosis, appropriate surgical and nonsurgical alternatives with the risks and benefits.Questions were asked and answered prior to the procedure.The proper consents were signed and placed in the chart after the patient expressed verbal understanding and desire to proceed.Procedure in detail: ¿the patient was brought to the operating room on (b)(6) 2008, at which time he was intubated per anesthesia without difficulty.A foley catheter was also placed under sterile conditions.A time-out was called identifying the patient, the proposed procedure, the position, the dvt prophylaxis and the perioperative antibiotics.All in the operating theater were in agreement with these parameters.At this point a midline incision was then created after the patient had been prepped and draped in the usual sterile fashion.The peritoneal cavity was entered without difficulty and there were no significant adhesions.The patient was noted to be morbidly obese.Examination of the peritoneal cavity demonstrated a large and redundant omentum and hepatomegaly.At this point the bookwalter was used to aid in retraction and the hiatus was identified.There were significant omental adhesions in the left upper quadrant, which were taken down with the aid of electrocautery.The spleen was identified and preserved through this process.The short gastric vessels had previously been taken down exposing the splenic hilum, which again was preserved.At this point the confluence of the stomach and the diaphragm was identified and multiple sutures were noted along this border.The body of the stomach was identified herniating into the diaphragm.The hernia sac was incised in this place and careful dissection was used to open the mediastinum.The previously noted fundoplication was then reduced out of the hernia sac and a combination of blunt and sharp dissection was used to circumferentially free the fundoplication from the adhesed attachments in the mediastinum.The esophagus was identified and dissected free circumferentially.The penrose drain was passed posterior to the stomach to aid in retraction in this area.The previously performed cruroplasty along with multiple pledgets was identified posteriorly and had failed substantially.After careful dissection in 360 degrees around the esophagus, approximately 5 cm of esophagus was mobilized into the peritoneal cavity and the crural fibers were identified.These were closed with the posterior cruroplasty.After a bougie-type dilator was placed into the esophagus, a 54-french dilator was used.Posterior cruroplasty was then performed over the bougie dilator without difficulty.Multiple 0-ethibond sutures were used, approximately 5 in the posterior aspect.At the completion of this maneuver, there was a small amount of laxity noted in the tissues in the anterior aspect and a plicating suture was then placed in this region without difficulty.At this point, there was a posterior cruroplasty performed.There was not thought to be an undue amount of tension; however, based on the patient¿s previous 2 recurrences, it was though that this region would need to be reinforced.Surgimend type biologic mesh was then cut in a keyhole fashion and placed circumferentially around the esophagus and secured in place with multiple 2-0 vicryl sutures.This area was then re-examined and there was no significant bleeding or pathology noted.Again, the previously noted nissen fundoplication was still intact and at this point 5 cm within the peritoneal cavity without tension.The final inspection of the peritoneal cavity demonstrated that there [sic, missing word] no retained laparotomy sponges and no instruments.The peritoneal cavity was then thoroughly irrigated and final inspection for hemostasis was made and confirmed.The midline incision was then closed using a running #1 looped pds suture from both directions.The wound was then irrigated and closed using staples, and the patient was extubated per anesthesia without difficulty.The patient was taken to the recovery room in stable condition." ¿ (b)(6) 2008: (b)(6), md.Radiology ¿ ct abdomen/pelvis.Status post hiatal hernia repair with clips, soft tissue thickening in area of gastric cardia with no definite evidence of hiatal hernia.Post-surgical changes with clips in midline abdominal area, small fluid collections in space between gastric fundus and spleen, pelvic area.Metallic density in area of terminal ileum.Soft tissue stranding in anterior abdomen beneath area of sutures.No bowel obstruction of free intra-abdominal air.¿ (b)(6) 2008: (b)(6), md.Discharge summary.Date of admission: (b)(6) 2008.Status post hiatal hernia repair.Status post esophagogastroduodenoscopy.History of previous hiatal hernia repair.Came with worsening nausea and vomiting, difficulty swallowing, abdominal pain.Abdomen soft with positive bowel sounds, appropriately tender, non-distended, incision clean, dry, intact, steri-strips placed and intact.Discharge medications include fentanyl patch.Follow up in 2 weeks.¿ (b)(6) 2008: (b)(6), md.Radiology ¿ ct abdomen.Status post hiatal hernia repair changes with multiple surgical clips in area of gastroesophageal junction with soft tissue thickening in area of cardia of stomach.2.8 cm rounded area of soft tissue thickening between rounded anterior tail of pancreas and gastric fundus.May represent postoperative change to include seroma, hematoma or small abscess.Fluid noted between gastric fundus and spleen 11/14/08 has resolved.Small subcentimeter rounded density in right lower abdominal area may suggest small lymph node.Postsurgical scarring in paramedian anterior abdominal wall.No bowel obstruction or free intra-abdominal air.¿ (b)(6) 2008: (b)(6), md.Clinic note.Returns for follow-up after recent revisional hiatal hernia surgery.Doing somewhat better than last week.Returned a week ago when approximately 4 weeks out of surgery complaining of significant epigastric and retrosternal discomfort with nausea and vomiting.Ct that day demonstrated no injury or recurrence of hernia.Still small persistent fluid collection posterior to stomach; does not have appearance of abscess and decreasing in size.No other significant abnormalities.Today, complains of occasional heartburn.Persistent nausea with occasional vomiting; has improved dramatically.Tolerating soft diet and maintaining weight.Incision well-healed, tenderness immediately superior to umbilicus, however no apparent fascial defect and no evidence of wound infection.Did discuss possibility of incisional hernia at some point in future; however, i believe a bit early to see this and no evidence on recent ct.Convalescing appropriately from recent revisional surgery.Continue soft diet.Refill pain medication and antiemetic.Follow up in 1 month.¿ (b)(6) 2009: (b)(6), md.Clinic note.Had hiatal hernia repaired some time ago.Suffered apparently 2 recurrences, one for which had urgent surgery and one for which had seen me several months ago and finally underwent open exploration and repair in beginning of (b)(6).Postoperatively had rocky course.Has an anxious personality.Unclear whether there are secondary gain issues.Returns today complaining of significant epigastric and left lower quadrant pain.Symptoms prior to hiatal hernia repair have largely resolved.Abdomen soft and non-distended.Well-healed midline incision.Significant amount of thickened tissue immediately underneath incision superior to umbilicus.Either represents hypertrophic scar tissue as rest of incision seems to be softening up nicely postoperatively, or i fear may represent an incisional hernia.I reviewed ct performed at beginning of (b)(6), which suggested he may be in earlier process of developing a hernia here.I am somewhat reluctant to operate on him initially so soon after his last surgery.Repeat ct to evaluate for incisional hernia.I would like him to wear an abdominal binder.Did discuss use of flexeril and some pain medication.I will follow up on ct and decide whether he is a perfect candidate for possible surgical intervention.¿ (b)(6) 2009: (b)(6), md.Radiology ¿ ct abdomen.Extensive postsurgical changes within left upper abdomen about gastroesophageal junction.Interposed between gastric fundus and distal body of pancreas, 2.0 x 3.0 cm thick-walled low-attenuation structure.Appears better defined and slightly smaller compared to (b)(6) 2008.Minimal surrounding inflammatory changes not evident on current exam.Few scattered colonic diverticula.Midline abdominal incision with small fat-containing para-incisional hernias, unchanged from prior study.Relevant medical information: ¿ (b)(6) 2009: (b)(6), md.Discharge summary.Date of admission (b)(6) 2009.Incisional hernia, hiatal hernia.Procedure incisional hernia repair with mesh.Abdomen soft, appropriately tender around line of incision, non-distended, midline incision clean, dry, intact with staples in place, no erythema, induration or drainage.Admitted after undergoing ventral/incisional hernia repair with mesh.Pain control seemed to be his issue, so patient-controlled analgesia dose was increased as needed.Met milestones for discharge.¿ (b)(6) 2009: (b)(6), md.Clinic note.First postoperative visit.Feeling markedly better.Previous hiatal hernia repair seems to be holding well.Wearing abdominal binder apparently diligently, only mild discomfort on left side of anterior abdominal wall near where mesh is sewn in with physical activity including valsalva.On exam, has significant seroma; does not appear infected.Midline incision well-healed with staples in place without erythema, discharge or induration.Staples removed and replaced with steri-strips.Long discussion regarding activity, diet, and further medical and surgical treatment.I suspect he will do well with hernia repair.Had long discussion about weaning off lortab.I believe he may return to full activity in approximately 6 weeks from surgery, about (b)(6) 2009.Discussed limiting physical activity until that occurs.¿ (b)(6) 2009: (b)(6), md.History and physical.Complaining of 2 days of abdominal pain, burning and tearing in nature at area of midline where incision was and generalized pain over abdomen.Was back to work managing a restaurant for the past week or so, no other different activity.History 3 hiatal hernia repairs, 2005 cholecystectomy, then this ventral hernia repair.Smoke half a pack a day.Abdomen soft, normoactive bowel sounds, slightly obese, midline scar pink, closed, no erythema or fluctuance, generally tender to palpation, greater along area of scar, no guarding or rebound.Ct of abdomen and pelvis to rule out abscess based on report by night hawk showed scar abscess that was 3.9 x 5 cm as well as pancreatic possible pseudocyst.Admit to surgery.Hold antibiotics.¿ (b)(6) 2009: (b)(6), md.Radiology ¿ abdominal series with chest.Air and fecal material throughout colon.Non-obstructive gas pattern.Multiple clips in left upper quadrant.Clips in right upper quadrant suggesting prior cholecystectomy.Findings suggesting constipation, no evidence of bowel obstruction or perforation.¿ (b)(6) 2009: (b)(6), md.Radiology ¿ ct abdomen/pelvis.4.3 x 5.3 cm fluid structure in extraperitoneal subcutaneous midline abdominal area just superior to umbilicus.Mesh just posterior to fluid collection.Findings may be related to abscess as suggested in clinical history or seroma or hematoma.Otherwise negative study.¿ (b)(6) 2009: (b)(6).History and physical.History hiatal hernia repair x 3 (first 2 laparoscopic, third open via midline incision).Admitted recently.Ct scan significant for approximately 4 x 3 cm fluid collection above ventral hernia, thought to represent resolving seroma or hematoma.Had no white count, afebrile.After abdominal pain improved on oral medications, discharged home.Presents today with nausea, vomiting, diarrhea x 2 days.Fullness left upper quadrant and tearing sensation.Abdomen soft and non-tender, non-distended, mild area of fullness in mid-epigastric region consistent with seroma versus hematoma on prior ct scan.This area non-tender.Mildly tender to palpation in superior epigastric region and left upper quadrant but no guarding, no peritoneal signs, no rebound tenderness.Surgical incisions well-healed and no cellulitis, fluctuance or drainage from any surgical sites.Afebrile, no evidence of infection.Some evidence of small pseudocyst on pancreas on prior ct; however pancreatic and lfts within normal limits today.Discharge home with follow-up in clinic.¿ (b)(6) 2009: (b)(6).Office notes.Follow up visit, ct scan results.Weight 227 lb.Smoker ½ pack cigarettes per day.Complaint abdominal pain, status post incisional hernia repair with subsequent seroma formation.Complains of pain in epigastric region related to shifting [illegible] fluid.Suprapubic pain also burning sensation related to epigastric, nausea/vomiting infrequent, related to food, bilious.Seroma, [illegible].History pseudocyst on pancreas.Abdomen incision well-healed, epigastric, suprapubic tenderness, positive fluid collection (seroma).Diagnosis incisional hernia, chronic abdominal pain, pancreatic pseudocyst.Follow up in 1 month with ct.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.